Hail, Van Buren
- When
- April 27, 7:41 PM CST
- Where
- Van Buren County, 2.96 mi SSE of Lake Sugema Camp Gd
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.640, -91.980
A storm system moved along the Iowa and Missouri border and into central Illinois during the evening hours of the 27th. Thunderstorms developed in northeast Missouri and moved into southeastern Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A storm system moved along the Iowa and Missouri border and into central Illinois during the evening hours of the 27th. Thunderstorms developed in northeast Missouri and moved into southeastern Iowa. These thunderstorms produced hail ranging in size from a pea in Lee County to up to the size of nickels in Van Buren County. In addition to the hail, rainfall amounts of 1.50 inches were reported in Van Buren County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 27, 5:21 PM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 621 PM CDT WED APR 27 2016 ...AVIATION UPDATE... .SYNOPSIS... ISSUED AT 346 PM CDT WED APR 27 2016 OCCLUDED SFC LOW AND OCCLUDED SFC FRONT ACROSS EASTERN NEBRASKA WAS LEADING TO STRONG TO EVEN SEVERE THUNDERSTORMS ACROSS WESTERN IOWA. THE REMAINS OF THESE STORMS SHOULD MOVE ACROSS THE CWA LATE THIS EVENING AND OVERNIGHT AS RAIN AND POSSIBLY ISOLATED THUNDERSTORMS. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 346 PM CDT WED APR 27 2016 MAIN FORECAST CONCERN ARE THE CHANCES FOR THUNDERSTORMS TODAY AND TONIGHT ACROSS THE AREA AS AN OCCLUDING LOW MOVES EAST INTO THE AREA. AT THIS TIME IT APPEARS THAT THE WARM SECTOR WILL BRIEFLY SKIRT THE FAR SOUTHERN CWA. ANY THUNDERSTORMS THAT WILL AFFECT THE AREA MAY INCLUDE ISOLATED MARGINAL SEVERE HAIL. WHILE THE CAMS PRODUCE MODEL REFLECTIVITY THAT SUGGESTS WE HAVE A DECENT CHANCE OF CONVECTION TONIGHT...IT APPEARS THAT THEY ARE OVERDOING THE SURGE OF THE WARM SECTOR INTO OUR AREA. WITH THE WEAK PRESSURE RISES AND LACK OF SYNOPTIC FORCING...DO NOT BELIEVE THESE STORMS WILL BE AS FAR NORTH AS FORECAST. DO BELIEVE THAT AN ISOLATED ELEVATED THUNDERSTORM IS POSSIBLE WITH SMALL HAIL. THE THREAT FOR THUNDER SHOULD WANE AFTER 06Z ACROSS THE AREA. AFTER THIS...THE STACKED SYSTEM BEGINS TO LUMBER EAST THROUGH THURSDAY. THIS SHOULD LEAD TO RAIN ACROSS THE AREA AGAIN ON THURSDAY. TOMORROW WILL ALSO BE COOL WITH A COOL WIND OFF OF LAKE MICHIGAN. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 346 PM CDT WED APR 27 2016 THURSDAY NIGHT AND FRIDAY...WILL WALK OUT A FEW LINGERING SHOWERS THU EVENING...BUT MAIN STORY OF THE NIGHT IS A COOL CANADIAN HIGH PRESSURE SLIDING DOWN THE UPPER MS RVR VALLEY AND WESTERN GRT LKS INTO FRI. UNSEASONABLY LOW THICKNESSES GETTING ADVECTED DOWN INTO THE AREA BY DEEPENING NORTH/NORTHEASTERLY FLOW WILL SUPPORT LOW TEMPS IN THE LOWER 40S TO UPPER 30S NORTH OF I80 BY FRI MORNING... ESPECIALLY WITH A FEW BREAKS IN THE CLOUD COVER. A MORE EXTENSIVE CLEARING WITH SOME DURATION WOULD EVEN PROMOTE THE POSSIBILITY OF SOME MID 30S IN THE NORTH...AS WELL AS PATCHY FROST AND FOG DEVELOPMENT LATE THU NIGHT INTO EARLY FRI MORNING WITH LIGHT WINDS. BUT MOST MODELS ARE BULLISH ON MAINTAINING SOME TYPE OF CLOUD COVER THRU FRI AM. FRI A COOL BUT DRY DAY WITH SOME PARTIAL SUN POSSIBLE IF NORTHEAST FETCH LAKE STRATOCU DOESN/T FILL IN ACRS THE AREA... HIGHS DEPENDENT ON EXTENT OF CLOUD COVER WITH CLOUDY AREAS REMAINING IN THE 50S WHILE SOME INSOLATION WILL MAKE FOR SOME LOWER 60S. THE NEXT UPSTREAM CUT-OFF UPPER LOW LURKS ACRS THE WEST CENTRAL PLAINS...ROLLING OUT NEGATIVELY TILTED AND OCCLUDING SOMEWHERE ACRS THE SOUTH CENTRAL TO EAST CENTRAL PLAINS BY SAT MORNING. UPPER RIDGE LOBE FROM THE OH RVR VALLEY TO THE WESTERN GRT LKS WILL IMPEDE THE CYCLONE COMPLEX...AND DRY IN WRAPPING EAST-NORTHEAST FETCH WILL EAT AWAY AT PRECIP BANDS TRYING TO WHIRL THEIR WAY TOWARD THE AREA FROM THE SOUTHWEST FRI NIGHT. THE 12Z GFS IA MAINLY DRY THRU 12Z SAT... WHILE THE 12Z GEM AND ECMWF BRING IN RAIN ACRS AT LEAST THE SOUTHWEST/SOUTHERN HALF OF THE CWA MAINLY AFTER MIDNIGHT. WILL ADJUST POPS FROM 06Z-12Z SAT BUT NOT QUITE AS BULLISH AS THE ECMWF SUGGESTS FOR NOW. SATURDAY AND SUNDAY...HOW FAR NORTH THE LLVL CYCLONE AND ASSOCIATED WARM FRONT TO THE LEE OF THE UPPER LEVEL LOW WILL MAKE IT WILL BE THE CHALLENGE FOR SAT INTO SAT NIGHT...WITH PLENTY OF MODEL DISCREPANCY STILL OUT THERE. THE 12Z GFS HOLDS THE MAIN LLVL FEATURES FURTHEST TO THE SOUTH AND WOULD SUGGEST MAINLY ELEVATED SHOWERS STREAMING ACRS THE AREA AS SAT AND SAT EVENING PROGRESSES...WHILE THE EURO IS A BIT MORE NORTHERLY AND WOULD ALLOW FOR SOME EMBEDDED TO SCTRD THUNDER SOUTH OF I80. THE FURTHEST NORTH NAM AND MAX DEEP CONVECTIVE INDEX GRADIENT INTO THE SOUTHERN CWA WOULD EVEN SUPPORT THE CHANCE FOR SOME STRONG TO SEVERE STORMS ACRS AT LEAST THE SOUTHERN THIRD OF THE FCST AREA. FOR NOW WILL PRIMARILY USE THE 12Z ECMWF AS A HAPPY MEDIUM SAT INTO SUNDAY WITH THUNDER SOUTH OF I80 SAT/SAT EVENING. GENERAL RAINFALL AMOUNTS OF 0.25 TO THREE QUARTERS OF AN INCH IN THESE SOUTHERN AREAS BY SUNDAY MORNING WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THE 12Z GFS WOULD WALK OUT THE SHOWERS SUNDAY MORNING FOR A MAINLY DRY SUNDAY AFTERNOON WITH NORTHEAST SFC WINDS...WHILE THE ECMWF FURTHER NORTH AND SLOWER PROGRESSION OF THE UPPER LOW OVERHEAD WOULD PRODUCE MORE SCTRD SHOWERS SUNDAY AFTERNOON AND INTO THE EVENING. WILL KEEP CHC POPS GOING THRU THIS PERIOD. IF THE GFS PLACEMENT IS CORRECT...THE FCST HIGH TEMPS FOR BOTH SAT AND SUNDAY WILL BE TOO MILD. MONDAY THROUGH NEXT WEDNESDAY...LONGER RANGE INDICATIONS AND ENSEMBLES SUGGEST A GENERALLY BENIGN WX PATTERN EARLY NEXT WEEK WITH THE LOCAL AREA IN BETWEEN GRT LKS AND NORTHEASTERN CONUS UPPER TROFFINESS/NORTHWESTERLY STEERING FLOW...AND UPSTREAM GRT BSN INTO THE SOUTHWESTERN PLAINS WAVE. SOME PHASING POTENTIAL OR TRYING TO PHASE BETWEEN THESE TWO SYNOPTIC SCALE FEATURES MAY BRING ABOUT SCTRD PRECIP CHANCES TOWARD MID NEXT WEEK. HIGH TEMPS NEAR OR A BIT BELOW NORMAL THROUGH THE PERIOD...WITH SOME UNSEASONABLY COOL NIGHTS POSSIBLE WITH ANY CLEAR SKIES/LIGHTER WINDS FOR SUNDAY NIGHT AND MONDAY NIGHT. ..12.. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 613 PM CDT WED APR 27 2016 IFR TO PREVAIL INTO THURSDAY MORNING. STRATUS DECK FORECAST TO LOWER FURTHER LATE TONIGHT... ESPECIALLY AFTER MIDNIGHT. A PERIOD OF EVEN LIFR CIGS ARE POSSIBLE AND WILL HAVE TO BE MONITORED. ASIDE FROM THE LOW CIGS...A LINE OF SHOWERS AND STORMS WILL MOVE THROUGH THIS EVENING...STRONGEST AT KBRL WHERE GUSTY ERRATIC WINDS ARE POSSIBLE. FURTHER NORTH...IMPACTS AT KMLI/KCID EXPECTED TO BE BRIEFLY LOWERED VSBYS TO IFR. UTTECH && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...GIBBS SHORT TERM...GIBBS LONG TERM...12 AVIATION...UTTECH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 358 AM CDT WED APR 27 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-280900- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 358 AM CDT WED APR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT RAIN WITH EMBEDDED THUNDERSTORMS IS EXPECTED TO DEVELOP AND LIFT NORTH OVER THE OUTLOOK AREA THIS MORNING THROUGH EARLY AFTERNOON. NO SEVERE STORMS ARE EXPECTED WITH THIS BAND...HOWEVER...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS LIKELY TO DEVELOP THIS AFTERNOON IN NORTHEAST MISSOURI...AND SPREAD OVER THE OUTLOOK AREA. STRONGER STORMS ARE EXPECTED WITH THIS ROUND DURING THE AFTERNOON AND EVENING...AND A SEVERE STORM WITH LARGE HAIL IS POSSIBLE IN NORTHEAST MISSOURI...FAR SOUTHEAST IOWA...AND WEST CENTRAL ILLINOIS. FARTHER NORTH...THE STORMS ARE EXPECTED TO WEAKEN AS THE ENCOUNTER THE SEASONALLY COLD AIR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ON THURSDAY...MAINLY SOUTH OF INTERSTATE 80. PERIODS OF RAIN AND A FEW EMBEDDED THUNDERSTORMS CAN BE EXPECTED FRIDAY NIGHT THROUGH SUNDAY. HOWEVER...THE THREAT OF SEVERE WEATHER APPEARS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED IN AREAS SOUTH OF INTERSTATE 80 THIS AFTERNOON AND THIS EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
800 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL 5 NNW GREENSBURG 40.37N 92.24W
04/27/2016 E1.00 INCH SCOTLAND MO TRAINED SPOTTER
&&
RAYWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
822 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL 5 SSE MEMPHIS 40.39N 92.12W
04/27/2016 E1.00 INCH SCOTLAND MO TRAINED SPOTTER
&&
RAYWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
825 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HAIL RUTLEDGE 40.31N 92.09W
04/27/2016 M0.25 INCH SCOTLAND MO TRAINED SPOTTER
&&
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL 5 N GRANGER 40.53N 91.96W
04/27/2016 E1.00 INCH SCOTLAND MO TRAINED SPOTTER
&&
RAYWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
841 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM HAIL 5 E CANTRIL 40.64N 91.98W
04/27/2016 E0.75 INCH VAN BUREN IA TRAINED SPOTTER
&&
RAYWThe Quad Cities radar (KDVN), 159 km away, was scanning. The volume nearest the first event began at 01:40 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630822.